Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

August 2, 2019Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 2, 2019, 2:04 PM MDT for Las Animas County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 2:04 PM MDT (20:04 UTC)
Expired
Aug 2, 2019, 2:30 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 159 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS85 KPUB 022004
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Aug 2 2019
 
COZ074-088-022030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
204 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 12 miles west of Trinidad, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Segundo and Raton Pass. 

LAT...LON 3706 10488 3722 10480 3718 10432 3699 10438
      3699 10465
TIME...MOT...LOC 2004Z 283DEG 16KT 3712 10472 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:14 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 11:14 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1114 AM MDT Fri Aug 2 2019

.SHORT TERM...(Today and tonight)
Issued at 326 AM MDT Fri Aug 2 2019

A shortwave trough and associated cold front should continue to move
southward through the day today. As a result, flow is anticipated to
become predominantly from the north across the plains through the
morning hours Saturday. The northerly flow is expected to usher in
drier air and reduce upslope flow, but a thunderstorm or two still
can't be completely ruled out over the southeast portion of the
plains. In contrast, the anticipated northerly flow will produce an
upslope component for the southern Sangre de Cristo Mountains and
Raton Mesa, which gives those areas the best chance for thunderstorm
activity today. With precipitable water values being relatively
high, locally heavy rainfall is possible with storms that develop.
Flash flooding could become a risk if a storm develops over the burn
scars. The main threat for this will be over the Spring Burn Scar.
Lightning and gusty winds will also be a threat with any storms that
develop today. Most of the activity should move out of the area by
midnight tonight, but a few showers could linger beyond that time.

Highs today should reach the upper 80s to low 90s across the plains,
and mid 70s to mid 80s in the mountain valleys. Lows tonight are
expected to dip down into the low to mid 60s across the plains and
50s in the high valleys.

.LONG TERM...(Saturday through Thursday)
Issued at 326 AM MDT Fri Aug 2 2019

Center of upper level high pressure drifts slowly westward across
NM over the weekend into early next week, before returning
eastward to TX by late week. Pattern should keep afternoon/evening
convection confined mainly to the mountains and interior valleys
over the weekend, with more limited storm chances from I-25
eastward. High gets far enough west early next week to turn
steering currents more w-nw, which should help mountain
convection spread east across the plains on Mon and Tue, with weak
boundary dropping south through the area helping out with storm
generation as well. Lull in storms then possible on Wed as high
comes back east, then increasing storm chances late week as ridge
slides east and allows new influx of monsoon moisture into the
region. Given only minor changes in heights and mid level temps
the next few days, expect only minor day to day variation in
max/min temps across the region, with most readings within a few
degf of early Aug averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1114 AM MDT Fri Aug 2 2019

VFR conditions are anticipated throughout the forecast period for
KALS, KCOS, and KPUB. Thunderstorms are anticipated to form over
the mountains during the afternoon hours, but are expected to stay
over the mountains. KPUB has the best chance at having a
thunderstorm overhead, so if that happens, expect gusty and
erratic winds with locally heavy rainfall that may lower the
visibility.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CARLBERG
LONG TERM...PETERSEN
AVIATION...SKELLY
Hazardous weather outlook, Aug 2, 11:19 AM MDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Fri Aug 2 2019

COZ058>089-093>099-031730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Fri Aug 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains around
midday, with the greatest coverage over the Sangre de Cristo
Mountains this afternoon. Storms are then expected to spread over
the Raton Mesa, with an isolated storm possible over the southeast
plains. Gusty winds to 50 mph, small hail, locally heavy rainfall
and frequent lightning will be possible with a few storms today
and tonight. There is also a risk of flash flooding today over the
Spring burn scar.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected each day
through the period. Most of the activity should remain over the
mountains, but a few storms could move off the higher terrain to
the adjacent valleys and plains, especially on Monday and Tuesday.
Lightning, locally heavy rainfall, and gusty winds will be the
main threats with storms each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Aug 2, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Aug 2 2019

COZ074-088-022030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
204 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 12 miles west of Trinidad, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Segundo and Raton Pass.

LAT...LON 3706 10488 3722 10480 3718 10432 3699 10438
      3699 10465
TIME...MOT...LOC 2004Z 283DEG 16KT 3712 10472

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:03 PM MDTSpecial Weather StatementPUBKiowa27 min
Aug 1, 7:21 PM MDTSpecial Weather StatementPUBProwers39 min
Aug 1, 7:24 PM MDTSevere Thunderstorm WarningPUBKiowa36 min
Aug 1, 7:55 PM MDTSpecial Weather StatementPUBKiowa35 min
Aug 1, 8:00 PM MDTSevere Thunderstorm WarningPUBKiowa30 min
Aug 2, 2:13 PM MDTSpecial Weather StatementPUBTeller47 min
Aug 2, 2:17 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller17 min
Aug 2, 2:44 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Aug 2, 3:22 PM MDTAreal Flood AdvisoryPUBEl Paso113 min
Aug 2, 3:58 PM MDTSpecial Weather StatementPUBPueblo47 min
Aug 2, 4:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Aug 2, 4:20 PM MDTAreal Flood AdvisoryPUBPueblo90 min
Aug 2, 4:31 PM MDTFlash Flood WarningPUBPueblo80 min
Aug 2, 5:05 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 2, 5:23 PM MDTFlash Flood WarningPUBHuerfano3 hr

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.